Arkansas, 2011

Wildfire in Arkansas, July 31, 2011

July 31, 2011 · NWS LZK · 1 event in 1 county or zone

Very dry weather and a heat wave made conditions very favorable for wildfires in late July. 5 miles east of Bonnerdale in Hot Spring County burned 121 acres on the 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Very dry weather and a heat wave made conditions very favorable for wildfires in late July. A wildfire 3.5 miles east of Bonnerdale in Hot Spring County burned 121 acres on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 31, 2:04 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 31, 2:04 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
304 PM CDT SUN JUL 31 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

ISOLATED TO SCATTERED SHRA/TSRA HAVE DEVELOPED THIS AFTERNOON IN THE
HEAT OF THE AFTERNOON AS A WEAK UPPER DISTURBANCE MOVES OVERHEAD.
OPPRESSIVE HEAT WAS ALSO THE STORY ACROSS MUCH OF THE CWA...WITH
SOME LOCATIONS SEEING TEMPS OVER 100 BY NOON. THIS AFTERNOON...MUCH
OF THE STATE WAS SEEING UPPER 90S TO LOW 100S...AND DEWPTS IN THE
UPPER 60S TO LOW 70S. THE EXCEPTION HOWEVER IS SOME OF THE NRN
COUNTIES WHERE PERSISTENT CLOUD COVER FROM EARLY MORNING PRECIP HAS
KEPT TEMPS IN THE 80S TO LOW 90S. THE ONGOING SHRA/TSRA WILL LIKELY
PERSIST INTO THE EARLY EVENING HRS...WITH SOME STRONG...MAYBE SVR
STORMS POSSIBLE. THE MAIN THREAT WILL BE DAMAGING WINDS WITH THE
STRONGEST STORMS.

THE MAIN FOCUS FOR THE REST OF THE SHORT TERM WILL BE THE
PERSISTENT...AND OPPRESSIVE HEAT THROUGH MUCH OF THE WEEK AS THE
UPPER RIDGE BECOMES PARKED OVERHEAD. UPPER 90S...TO LOW 100S WILL BE
LIKELY EACH DAY...WITH WED POSSIBLY THE HOTTEST AS WINDS WILL BE
MORE SOUTH TO SWRLY. DRIER AIR FROM THE SW...COMBINED WITH INCREASED
MIXING OF DRY AIR ALOFT WILL RESULT IN TEMPS EASILY WARMING TO 100
OR MORE AT MOST LOCATIONS WED AFTERNOON. THE HIGHER ELEVATIONS OF
THE OZARKS MAY REMAIN IN THE 90S HOWEVER. SOME LOCATIONS COULD SEE
TEMPS AROUND 105..ESPECIALLY ACROSS THE FAR SW AND ALONG THE AR
RIVER VALLEY REGION WEST OF LITTLE ROCK. OVERNIGHT LOWS WILL ALSO
REMAIN HIGH...WITH MAINLY MID 70S TO LOW 80S SEEN. HEAT INDICES WILL
REMAIN DANGEROUSLY HIGH...WITH 105-115 LIKELY. SO HAVE DECIDED TO
EXTEND HEAT ADV THROUGH AT LEAST WED EVENING...THOUGH AN EXTENSION
LATER IN THE WEEK LOOKS FAIRLY LIKELY AT THIS TIME. EXPECT POPS TO
REMAIN LOW WITH THIS RIDGE...WITH ONLY AN ISOLATED STORM POSSIBLE
DURING THE HEAT OF THE AFTERNOON HRS EACH DAY.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY

HIGH PRESSURE WILL BE DOMINANT THROUGH MUCH OF THE PERIOD. THE HIGH
WILL BE CENTERED OVER THE SOUTHERN PLAINS...WITH VERY HOT AND MOSTLY
DRY CONDITIONS EXPECTED. AFTERNOON TEMPERATURES WILL BE IN A 100 TO
105 DEGREE RANGE IN MUCH OF CENTRAL/WESTERN ARKANSAS. MAXIMUM HEAT
INDEX VALUES WILL EXCEED 105 DEGREES IN MOST AREAS...WITH HEAT
ADVISORIES NECESSARY.

THE HIGH WILL BE LEAST DOMINANT IN EASTERN ARKANSAS. THERE MAY BE
ENOUGH LOW LEVEL MOISTURE IN THE EAST FOR ISOLATED AFTERNOON/EVENING
THUNDERSTORMS. KEPT SMALL CHANCES FOR RAIN TO THE FORECAST.

TOWARD THE END OF THE PERIOD...IT APPEARS THE HIGH WILL SLOWLY DRIFT
TOWARD THE ROCKIES. IF THIS HAPPENS...IT WILL NOT BE QUITE SO HOT
WITH BETTER CHANCES FOR THUNDERSTORMS. NOT CONFIDENT THIS WILL PAN
OUT...BUT WILL MONITOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     75  99  74 100 /  20  10  10   0
CAMDEN AR         75 102  78 103 /  20  20  10  10
HARRISON AR       74  99  74 100 /  20  10  10   0
HOT SPRINGS AR    77 101  78 103 /  20  10  10   0
LITTLE ROCK   AR  77 102  77 103 /  20  10  10   0
MONTICELLO AR     75  99  76 101 /  20  20  10  10
MOUNT IDA AR      75 102  77 102 /  20  10  10   0
MOUNTAIN HOME AR  74  99  74 101 /  20  10  10   0
NEWPORT AR        75  99  73 100 /  20  10  10   0
PINE BLUFF AR     76  99  77 102 /  20  20  10   0
RUSSELLVILLE AR   77 103  77 104 /  20  10  10   0
SEARCY AR         76  99  76 100 /  20  10  10   0
STUTTGART AR      76  98  77 100 /  20  10  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-
JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-
PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-
WOODRUFF-YELL.

HEAT ADVISORY FROM 9 AM MONDAY TO 9 PM CDT WEDNESDAY FOR BAXTER-
BOONE-FULTON-IZARD-MARION-NEWTON-SEARCY-SHARP-STONE.

&&

SHORT TERM...62 / LONG TERM...46
Hazardous weather outlook, Jul 31, 3:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT SUN JUL 31 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
430 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNSET
BEFORE DISSIPATING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED... THE STRONGEST STORMS COULD PRODUCE SOME SMALL HAIL AND
STRONG WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE WILL BUILD OVER THE SOUTHERN PLAINS MONDAY AND
TUESDAY. CLOCKWISE FLOW AROUND THE HIGH WILL DRIVE MOISTURE TOWARD
THE GULF COAST. AS A RESULT...ANY PRECIPITATION THAT FORMS WILL BE
SOUTH OF ARKANSAS.

SUBSEQUENTLY THERE WILL BE LESS CLOUDS...AND IT WILL HEAT UP.
AFTERNOON TEMPERATURES WILL BE WELL INTO THE 90S TO AROUND 100
DEGREES THROUGH THE END OF THE WEEK. HEAT INDEX VALUES WILL EXCEED
105 DEGREES. THE HEAT ADVISORY WILL CONTINUE THROUGH AT LEAST
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jul 31, 2:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
314 PM CDT SUN JUL 31 2011

ARZ037-038-041-312045-
MONTGOMERY AR-SCOTT AR-YELL AR-
314 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELL...EASTERN SCOTT
AND NORTHERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF LITTLE TEXAS...OR 19 MILES
SOUTHWEST OF DANVILLE...MOVING WEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MUDDY CREEK WMA...    UNION HILL...         OLIO...
  NOLA...               HARVEY...             GRAVELLY...
  CHULA...              BLUFFTON...           BLUE BALL...
  LITTLE TEXAS...       FREEDOM MTN...        DUTCH CREEK MTN...
  CALLAHAN KNOB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3469 9374 3494 9386 3499 9364 3480 9351
TIME...MOT...LOC 2014Z 073DEG 5KT 3487 9364

64
Special weather statement, Jul 31, 2:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
328 PM CDT SUN JUL 31 2011

ARZ012-021-312115-
JOHNSON AR-NEWTON AR-
328 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND SOUTHWESTERN
NEWTON COUNTIES UNTIL 415 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAXTON KNOB...OR 13 MILES SOUTHWEST OF
JASPER...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WALNUT...             ROSETTA...            DEVILS KNOB...
  WAYTON...             SWAIN...              SALUS...
  NAIL...               MOSSVILLE...          FALLSVILLE...
  DEER...               CROSSROAD...          COWELL...
  ARBAUGH...            TAYLOR MTN...         PLEASANT HILL...
  PAXTON KNOB...        NATURAL BRIDGE...     MURRAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3583 9313 3567 9336 3578 9352 3583 9353
      3596 9327
TIME...MOT...LOC 2029Z 050DEG 5KT 3584 9329

62
Special weather statement, Jul 31, 2:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT SUN JUL 31 2011

ARZ041-052-053-312120-
CLARK AR-MONTGOMERY AR-PIKE AR-
336 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY...NORTHERN
PIKE AND EXTREME NORTHWESTERN CLARK COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEGRAY DAM...OR NEAR DEGRAY LAKE.  THIS
STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SEGUR...              NORMAN...             GLENWOOD...
  GAP MTN...            DAISY...              DAISY SP...
  WELSH...              ROSBORO...            LODI...
  KIRBY...              HOPPER...             FANCYHILL...
  CADDO GAP...          BLACK SPRINGS...      WYLIE PICNIC AREA...
  TWEEDLE MTN...        STRAWN MTN...         SHARP TOP MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3414 9353 3426 9387 3450 9366 3440 9344
TIME...MOT...LOC 2036Z 180DEG 0KT 3421 9312

227
Special weather statement, Jul 31, 3:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CDT SUN JUL 31 2011

ARZ030-037-038-312130-
LOGAN AR-SCOTT AR-YELL AR-
400 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LOGAN...WESTERN
YELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 430 PM CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF POTATO HILL MTN...OR 12 MILES
WEST OF DANVILLE...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STONEHOUSE REC AREA...                      WAVELAND...
  WALTREAK...           BLUFFTON...           WAVELAND PARK...
  WALNUT GROVE...       POTATO HILL MTN...
  LICK CREEK REC AREA...                      FLOOD MTN...
  DUTCH CREEK MTN...    CHAMBERS LAKE...      CHALYBEATE SPGS...
  CALLAHAN KNOB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3489 9361 3506 9380 3513 9361 3504 9345
TIME...MOT...LOC 2100Z 039DEG 5KT 3503 9360

64
Local storm report, Jul 31, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
409 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 S SHERIDAN            34.28N 92.41W
07/31/2011  E1.00 INCH       GRANT              AR   LAW ENFORCEMENT

&&

227
Special weather statement, Jul 31, 3:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT SUN JUL 31 2011

ARZ055-062-312200-
DALLAS AR-GRANT AR-
430 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTHEASTERN
DALLAS COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES WEST OF AIN...OR 7 MILES SOUTH OF
SHERIDAN...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SHERIDAN...           THIEL...              DOGWOOD...
  STEPHENS LAKE...      SLABTOWN...           SHERIDAN MUNI ARPT...
  MILLERVILLE...        JENKINS FERRY...      DEER CREEK...
  AIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3406 9246 3425 9263 3438 9239 3420 9224
TIME...MOT...LOC 2130Z 050DEG 6KT 3421 9238

227

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hot Spring

When
July 31, 3:30 PM CST to 9:30 PM CST
Where
Hot Spring forecast zone
Reported by
Park/Forest Service
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332723.